California, 2017Hail in California, September 6 to 8, 2017
September 6 to 8, 2017 · NWS STO · 2 events in 2 counties and zones
Afternoon thunderstorms with large hail developed in the mountains and foothills.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms with large hail developed in the mountains and foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Sep 6, 12:53 PM PST, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 6, 12:53 PM PST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
153 PM PDT Wed Sep 6 2017
.SYNOPSIS...
Cool down continues into Thursday. Shower and thunderstorm
chances for the next several days, especially over the mountains.
Temperatures warming back up for the weekend.
&&
.DISCUSSION...
Pattern remains relatively unchanged from yesterday with closed
low off the coast. This will continue to move toward the Bay Area
this evening and into NorCal tonight into Thursday. Lightning
continues offshore around the base of the low with plenty of
moisture and elevated instability streaming into the area.
Expecting an active next 24 hours in terms of thunderstorm
activity across the area. Abundant lightning is possible across
the mountains and portions of the foothills. This combined with
dry fuels and erratic winds in any thunderstorm will lead to
critical fire weather conditions through Thursday evening. Though
some storms may contain locally heavy rainfall given high PWATs
across the area, lightning strikes could occur outside the core of
the storm. Red Flag Warning remains in effect. Some of these
storms may slide down into the lower elevations portions of the
northern & central Sac Valley later tonight into Thursday, though
expecting less coverage of lightning in these areas. Trough
lingers Friday with mountain shower and thunderstorm chances
continuing, though activity shouldn't be as widespread as today-
Thursday. Trough then closes off into another upper low off the
central California coast by the weekend.
Cool temperatures will continue into Thursday, which will be the
coolest day of the week. Valley temperatures will likely be in the
80s, some 5 to 10 degrees below normal. Gradual warming begins
Friday with highs a few degrees above normal by Saturday.
CEO
&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
Closed upper low mentioned above will continue to rotate off the
central California coast into next week. Monsoonal moisture may be
drawn north around the low, with shower and thunderstorms chances
across the mountains each afternoon/evening. Above normal
temperatures for Sunday and Monday with northern Sac Valley
hovering around the 100 degree mark.
Large model differences apparent by Tuesday with ECMWF moving low
onshore into NorCal Tuesday while GFS keeps low further south off
the coast and doesn't move it onshore until the end of next week.
These differences lead to uncertainty in thunderstorm coverage
past Monday so have continued low chances along higher elevations
for now. This may also have some effects on temperatures as well,
depending on which solution verifies. Cooling trend expected when
low does push onshore.
CEO
&&
.AVIATION...
General VFR conditions are expected over TAF sites. Visibility
restrictions from HZ/FU has improved to P6SM, although some
lingering HZ/FU will continue, especially for north Sac Valley.
High and mid clouds with scattered thunderstorms possible over
higher mountains between 20z and 05z. Winds remain generally under
10 kts except in the Delta where gusts to 25-30 kts possible.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT Thursday for Burney Basin and
Northeast Plateau in Shasta County Including Northwest Lassen NF
north of Lassen NP-Eastern Mendocino NF-Eastern Portion of
Shasta/Trinity NF-Northern Motherlode From 1000 to 3000 Ft.
Includes portions of Nevada-Yuba-Placer-Amador and ElDorado
Units-Northern Sacramento Valley to Southern Tehama County Line
Below 1000 Ft-Northern Sierra Foothills from 1000 to 3000 Ft.
Includes portions of Shasta-Trinity and Butte Units-Northern
Sierra Including Lassen NP and Plumas and Lassen NF/S West of
the Sierra Crest (West of Evans Peak-Grizzly Peak-Beckworth
Peak)-Northern Sierra Including the Tahoe and ElDorado NF/S West
of the Sierra Crest-Southeast Edge Shasta-Trinity NF and Western
Portions of Tehama-Glenn Unit.
&&
In the hours before
Special weather statement, Sep 6, 1:46 PM PST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Sacramento CA
246 PM PDT WED SEP 6 2017
CAZ069-062230-
West Slope Northern Sierra Nevada-
246 PM PDT WED SEP 6 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLACER AND
NORTHEASTERN EL DORADO COUNTIES UNTIL 330 PM PDT...
At 246 PM PDT, a strong thunderstorm was located near Kyburz, or 11
miles east of Big Bend Summit, moving north at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Riverton, White Hall and Kyburz.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3872 12014 3870 12049 3906 12056 3910 12024
TIME...MOT...LOC 2146Z 181DEG 5KT 3887 12031
cs
Special weather statement, Sep 6, 3:39 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Sacramento CA
439 PM PDT WED SEP 6 2017
CAZ014-068-070030-
Burney Basin / Eastern Shasta County-Western Plumas County/Lassen
Park-
439 PM PDT WED SEP 6 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SHASTA COUNTY UNTIL
530 PM PDT...
At 439 PM PDT, a strong thunderstorm was located 8 miles northwest of
Old Station, or 24 miles northeast of Shingletown, moving northwest
at 15 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of southwestern Burney
Basin / Eastern Shasta County and northwestern Western Plumas
County/Lassen Park Counties.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4072 12142 4063 12155 4078 12175 4088 12155
TIME...MOT...LOC 2339Z 127DEG 17KT 4074 12156
Hail, Shasta
- When
- September 6, 4:00 PM PST to 4:05 PM PST
- Where
- Shasta County, 2.32 mi NNW of Hat Creek
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.800, -121.500
Nickel size hail, strong gusty wind and lightning strikes reported. Event time estimated by radar.
Hail, Amador
- When
- September 8, 3:25 PM PST to 3:30 PM PST
- Where
- Amador County, 2.56 mi WSW of Kirkwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.680, -120.120
Hail stones accumulated on Highway 88, as large as an inch in diameter.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, September 6 to 7, 2017$759 million · 25 events
- Damaging Winds in Connecticut, September 6, 20171 death · 2 injured · $30,000 · 56 kt wind · 3 events
- Flooding and Damaging Winds in Massachusetts, September 6, 2017$19,000 · 50 kt wind · 9 events
- Waterspouts in Lake Erie, September 6, 20179 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, September 6, 201752 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 6, 20174 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6, 20174 events
- Damaging Winds in Rhode Island, September 6, 2017$11,000 · 50 kt wind · 2 events
- Damaging Winds in South Carolina, September 6, 201760 kt wind · 3 events
- Damaging Winds in New York, September 6, 2017$3,000 · 52 kt wind · 2 events
- High Wind in Alaska, September 6, 201760 kt wind · 1 event
- Hail in New Jersey, September 6, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723121, 723122.